Are Painkillers Making Your Acid Reflux Worse?

Regardless if you suffer from occasional acid reflux, GERD or Barrett’s Oesophagus, did you know that taking certain common painkillers can actually cause or make acid reflux worse?

Acid reflux that results from medication, whether it is over-the-counter (OTC) or prescription drugs, is often called acid drug reflux. The frequent and prolonged use of certain drugs such as aspirin can aggravate your stomach and lead to heartburn. In addition, it’s a fact that when used for a long period of time, these acid reflux inducing drugs cause damage and increase the risk of developing GERD.

The most common types of painkillers that cause acid reflux include, but are not limited to:

NSAIDs (Nonsteroidal anti-inflammatroy drugs) – NSAIDs are commonly used for pain relief and include common drugs that many people have in their household such as aspirin, ibuprofen (Advil, Motrin) and naproxen (Aleve). NSAIDs are used to relieve headaches, body aches and pains, reduce fevers, and for people who have conditions involving inflammation such as arthritis.

Unfortunately, medical studies have revealed that NSAIDs are frequently the cause of peptic ulcers. It has also been found that they may cause GERD, as well as increase the severity of symptoms people with GERD experience. In fact, a three year study found that those who use NSAIDs were two times as likely to experience GERD symptoms compared to those who didn’t use NSAIDs at all.

That being said, understand that those who take NSAIDs on occasion to treat pain (IE a headache), are less likely to develop a case of acid reflux than those who take these drugs on a regular basis. Thus, due to the fact that NSAIDs is the most common treatment for those with rheumatoid arthritis, those who suffer from this condition are far more likely to be at risk for acid reflux and GERD.

Other Medications – There are other drugs that can lead to GERD and make the disease worse. The following is a list of some of these drugs:

o Antibiotics

o Anticholinergics – Drugs that are used to treat glaucoma, allergies and urinary tract disorders.

o Beta adrenergic agonists – Medication prescribed for asthma and obstructive diseases of the lungs.

o Bisphosphonates – treatment for osteoporosis

o Calcium channel blockers – treatment for angina and high blood pressure

o Dopamine – treatment for Parkinson’s disease

o Sedatives

o Supplements – Potassium and Iron Pills

What can you do?

If you need to take any of the above mentioned medications to treat a chronic condition, or are taking other medication that you think may be causing you to experience acid reflux, talk to your doctor about alternatives.

Your doctor may be able to prescribe or recommend other non-NSAIDs pain medication you can take. Your doctor may also recommend that you take medication in combination with your painkillers to help neutralize the acid within your system. The following are two common types of medicines used to deal with acid problems.

1. Antacids – Antacids are drugs in the form of tables or alkali liquids that are designed to neutralize acid. One dose usually provides the sufferer with fast relief of mild symptoms. Most antacids are sold OTC and include: Maalox, Pepto-Bismol, Rolaids and Alka-Seltzer. Some antacids can also be prescribed.

2. Acid-suppressing medicines – There are two types of acid-suppressing medicines: Proton Pump Inhibitors (PPIs) and Histamine Receptor Blockers (H2 antagonists). These drugs are designed to decrease and suppress the amount of acid production in the stomach. They are often used by those who have severe symptoms and are usually prescribed. Some PPIs include: esomeprazole, lansoprazole, and omeprazloe. Some H2 antagonists include: ranitidine, famotidine, climetidine.

Rebound Headaches: When Getting Better Makes You Worse

Rebound headaches are caused by the very things that relieve headaches — pain medication. So basically it becomes a choice of suffer now, or suffer later.

Rebound headaches are usually daily occurrences, beginning early in the morning. Rebound headaches can lead to other problems including anxiety, depression, irritability and sleeplessness.

Medications

Migraine medications work to raise serotonin levels to ease pain. However, when too much medication is ingested something happens to the serotonin levels, which causes the chemical to lose its effectiveness. Research has shown that serotonin levels are lower when you take too much pain medication and then they rise slightly after the headaches gets better and you stop taking the medication.

If prescription or over-the-counter drugs are taken too often or in greater amounts than recommended, this can lead to rebound headaches. In addition to sedatives and tranquilizers, other rebound-causing medications include:

1. Caffeine-containing analgesics (Anacin, Excedrin, etc.). Caffeine, a primary ingredient in many headache medicines, can relieve migraine pain temporarily. However, taking medicine containing caffeine every day — as well as drinking caffeine-loaded beverages such as coffee or soft drinks — can lead to more frequent and severe headaches. If the headache gets worse when you stop using caffeine, the caffeine may be the cause of some of your headaches.

2. Butalbital compounds (Fioricet, Fiorinal, Phrenilin, etc.); Isometheptene compounds (Duradrin, Midrin, etc.); Decongestants (Afrin, Dristan, Sudafed, Tylenol Sinus, etc.); Ergotamines (D.II.E. 45, Ergomar, Migranal, Wigraine); Triptans (Amerge, Axert, Imitrex, Maxalt, Zomig); Opioids and related drugs (Darvocet, OxyContin, Percocet, Tylenol with codeine, etc.). Medications that include any form of codeine, such as Percocet, Tylenol 3, or Vicodin, must be used with care because they can cause dependency quickly.

Symptoms

* Your headache occurs daily or almost daily (3 or 4 times a week).

* Your headache deviates in form, location on the head, severity and strength.

* You have a lower than normal threshold for pain.

* You begin to notice evidence of an increasing tolerance to the effectiveness of analgesics over a period of time.

* You notice a spontaneous improvement of headache pain when you discontinue the medications.

* You are considered a sufferer of a primary headache disorder and you use prevention medication frequently and in large quantities.

* Even the slightest physical movement or bare minimum of intellectual expenditure causes the onset of the headache.

* Your headache is accompanied by any of these symptoms: anxiety, depression, difficulty in concentration, irritability, memory problems, nausea, and restlessness.

* You suffer withdrawal symptoms when you abruptly are taken off the medication.

Recovery

If you have rebound headaches due to the overuse of medications, the only way to recover is to cease taking the drugs. If it is caffeine that is causing your rebound headaches, reducing your intake may be of help. Before deciding on whether you want to stop abruptly or gradually, the following need to be considered:

1. Make sure you consult with a physician before withdrawing from headache drugs. Certain non-headache medications, such as anti-anxiety drugs or beta-blockers, require gradual withdrawal.

2. The patient (you) may need to be hospitalized if the symptoms do not respond to treatment, or if they cause severe nausea and vomiting.

3. During the first few days, alternative medications may be administered. Examples of drugs that may be used include corticosteroids, dihydroergotamine (with or without metoclopramide), NSAIDs (in mild cases) or valproate.

4. Whatever method you choose when stopping your medication, you will go through a period of worsening headache afterward. Most people will feel better within 2 weeks, however, headache symptoms can persist for as long as 4 months and in some rare cases even longer.

Good News

Many patients experience long-term relief from all headaches afterward. The conclusion of one study showed that over 80% of patients significantly improved 4 months after withdrawal.